Hail, Weston
- When
- July 19, 7:18 PM MST to 7:25 PM MST
- Where
- Weston County, Upton
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.100, -104.630
A severe thunderstorm produced large hail from Upton to near Osage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail from Upton to near Osage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 6:54 PM MST, 24 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 754 PM MDT FRI JUL 19 2013 .UPDATE... ISSUED AT 751 PM MDT FRI JUL 19 2013 00Z KUNR SOUNDING HAD NOTABLE MLCIN DUE TO CONVECTION/OUTFLOW ON THE LEE SIDE OF THE HILLS LATE THIS AFTERNOON. HOWEVER...INSTABILITY STILL EXISTS EVIDENCED BY ACTIVITY OVER NORTHEAST WY. MODELS IN DISAGREEMENT WITH TIMING UP UPSTREAM WAVES/CONVECTION TONIGHT...SO HAVE ONLY UPDATED FORECAST TO ACCOUNT FOR VERY NEAR TERM CONDITIONS. && .SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT ISSUED AT 207 PM MDT FRI JUL 19 2013 STALLED ELEVATED BOUNDARY AND ASSOCIATED MOISTURE PLUME REMAINS ON THE EDGE OF FASTER WESTERLIES...ON THE NORTH SIDE OF THE FLATTENING CONUS RIDGE. MORNING IMPULSE AND ASSOCIATED CONVECTION HAS WANED ACROSS THE FAR SW...WITH ATTENTION TURNING TOWARD THE THE NEXT SUBTLE IMPULSE IN WNW FLOW OVER NORTHERN WY AND SOUTHERN MT. THIS WAVE WILL SPUR NEW CONVECTIVE GROWTH OVER NE WY THIS EVENING...WITH REFLECTIVE SOUTHERLY FLOW IN THE ELEVATED MOISTURE PLUME EXPECTED TO SUPPORT MODERATE TO STRONG POS THETA-E ADV ACROSS WESTERN SD INTO SOUTH CENTRAL SD THROUGH SAT AM PER A 30-40 KT LLJ...WITH LIKELY UPSCALE GROWTH INTO AN MCS. CONVECTION WILL BE IN THE RIGHT ENTRANCE REGION OF THE DEPARTING UPPER MIDWEST JET CORE...SUPPORTING LIKELY ENHANCEMENT TO REGIONAL LSA. IN ADDITION...AMPLE MOISTURE IS LOCATED IN THE POOLED MOISTURE PLUME WITH PW VALUES 1-1.25 INCHES FORECAST IN MODEL SOLUTIONS. HENCE...LOCALLY HEAVY RAIN WILL BE POSSIBLE IN PORTIONS OF WESTERN SD. DECENT FLOW COMBINED WITH STEEP MID LEVEL LAPSE RATES WILL ALSO SUPPORT THE POTENTIAL FOR ROTATING UPDRAFTS AS CONVECTION ORGANIZES...INDICATED IN A FEW HIRES MODEL SOLUTIONS. DEEP LAYER SHEAR VALUES APPROACH 50 KNOTS OVERNIGHT WITH MU CAPE /GIVEN THE ELEVATED NATURE OF MOST STORMS/ PROGGED AT 1-1.5 KJ/KG SUGGESTING A THREAT FOR ISOLD SEVERE STORMS WITH HAIL BEING THE THREAT. HAVE ADDED SEVERE WORDING TO THE FORECAST WITH A HAIL MENTION ALSO RAISED POPS TO LIKELIES ALONG AN NEAR THE I90 CORRIDOR...TAKING INTO CONSIDERATION THE NOSE OF THE LLJ/LL ISENTROPIC LIFT MAXIMUM/AND POSSIBLE STORM RIGHT TURNING TENDENCIES. OVERNIGHT STORM COMPLEX WILL TREND SE OUT OF THE AREA SAT MORNING...WITH PERHAPS SOME LINGERING PRECIP ACROSS SCENTRAL SD. INVERTED TROUGH WILL REMAIN ACROSS WESTERN SD WITH GENERAL MOIST NORTHERLY FLOW. TROUGH FEATURE COMBINED WITH ANOTHER SUBTLE IMPULSE WILL SUPPORT CONVECTION CHANCES WHEN COUPLED WITH DIURNAL HEATING AND SOUTHERN BH LOCAL FLOW CONVERGENCE. DECENT CAPE /1000-2000 J/KG/ WITH AMPLE DEEP LAYER SHEAR WILL SUPPORT THE CHANCE FOR SUPERCELL STORMS WITH THE THREAT FOR LARGE HAIL AND DAMAGING WINDS...MAINLY FROM THE SOUTHERN BH...SOUTH INTO SCENTRAL SD. AS FOR TEMPS...LOWS WILL GENERALLY BE IN THE 60S THE NEXT TWO NIGHTS...WITH HIGHS IN THE MID 80S TO LOWER 90S...WARMEST ACROSS THE SD PLAINS. && .LONG TERM...SUNDAY THROUGH FRIDAY ISSUED AT 207 PM MDT FRI JUL 19 2013 AN UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL KEEP NORTHWEST FLOW ACROSS THE NORTHERN PLAINS THROUGH MUCH OF NEXT WEEK. SEVERAL WEAK SHORT WAVES WILL MOVE ACROSS THE AREA IN THIS FLOW...WITH BEST CHANCES FOR PRECIP ON SUNDAY AFTERNOON AND AGAIN ON TUESDAY. RIDGE AMPLIFIES BY MID-WEEK...AND ANOTHER SHORTWAVE WILL SLIDE THROUGH THURSDAY AND BRING MORE PRECIP CHANCES. TEMPERATURES WILL BE CLOSE TO SEASONAL NORMS DURING THE EXTENDED PERIOD...WITH HIGHS IN THE MID-80S TO MID-90S...AND LOWS IN THE MID-50S TO MID-60S. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING ISSUED AT 755 PM MDT FRI JUL 19 2013 TSRA WILL MOVE ACROSS PORTIONS OF THE AREA THROUGH SATURDAY WITH LOCAL MVFR CONDITIONS IN/NEAR STORMS. OUTSIDE OF STORMS...VFR CONDITIONS WILL PREVAIL. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...HELGESON SHORT TERM...JC LONG TERM...POJORLIE AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 205 PM MDT FRI JUL 19 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 205 PM MDT FRI JUL 19 2013 /305 PM CDT FRI JUL 19 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS NORTHEAST WYOMING AND MOVE EAST ACROSS WESTERN SOUTH DAKOTA OVERNIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH THIS WEEKEND. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE BEST CHANCE FOR A FEW SEVERE STORMS IS SATURDAY FROM THE SOUTHERN BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY JC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT FRI JUL 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 1 E DOWNTOWN RAPID CITY 44.08N 103.21W
07/19/2013 M1.25 INCH PENNINGTON SD NWS EMPLOYEE
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT FRI JUL 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL DOWNTOWN RAPID CITY 44.08N 103.23W
07/19/2013 E1.00 INCH PENNINGTON SD PUBLIC
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
451 PM MDT FRI JUL 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 1 E DOWNTOWN RAPID CITY 44.08N 103.21W
07/19/2013 E1.00 INCH PENNINGTON SD NWS EMPLOYEE
&&
WFO UNR STAFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 524 PM MDT FRI JUL 19 2013 SDZ030-031-042-200015- CUSTER CO PLAINS SD-PENNINGTON CO PLAINS SD-SHANNON SD- 524 PM MDT FRI JUL 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...SOUTHERN PENNINGTON AND NORTHWESTERN SHANNON COUNTIES UNTIL 615 PM MDT... AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FOLSOM...OR 23 MILES SOUTHEAST OF DOWNTOWN RAPID CITY...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FOLSOM... RED SHIRT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4373 10261 4359 10299 4385 10303 4394 10290 TIME...MOT...LOC 2325Z 326DEG 14KT 4381 10293 HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 721 PM MDT FRI JUL 19 2013 WYZ056>058-200215- WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY- 721 PM MDT FRI JUL 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHERN WESTON COUNTIES UNTIL 815 PM MDT... AT 720 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF PINE HAVEN...OR 23 MILES SOUTHWEST OF SUNDANCE...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UPTON... OSAGE... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 157 AND 171... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4412 10424 4393 10445 4424 10495 4438 10480 TIME...MOT...LOC 0122Z 307DEG 21KT 4426 10477 HELGESON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 812 PM MDT FRI JUL 19 2013 WYZ056>058-200315- WESTERN CROOK WY-WESTON WY-WYOMING BLACK HILLS WY- 812 PM MDT FRI JUL 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CROOK AND NORTHEASTERN WESTON COUNTIES UNTIL 915 PM MDT... AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UPTON...OR 22 MILES SOUTH OF SUNDANCE... MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OSAGE...UPTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4405 10406 4370 10444 4409 10479 4425 10455 TIME...MOT...LOC 0213Z 314DEG 19KT 4410 10453 HELGESON
The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 02:20 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468894, 463929.